Alert archive / Wyoming / Wind Chill Warnings in 2008

Wind Chill Warning 1, NWS Riverton, WY

December 13, 20087 counties in Wyoming

NWS Riverton, WY issued this wind chill warning at Dec 13, 2008, 9:44 PM MST for 7 counties in Wyoming. It was in force for 13 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 13, 2008, 9:44 PM MST (04:44 UTC)
Expired
Dec 14, 2008, 11:00 AM MST
In force
13 hr
Issued by
NWS Riverton, WY

Counties Big Horn County, WY, Fremont County, WY, Hot Springs County, WY, Johnson County, WY, Natrona County, WY, Park County, WY, Washakie County, WY

The radar

The Riverton/Lander radar (KRIW), 93 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 14, 9:00 AM MSTSNOW 2Reno Hill, WY
Dec 14, 10:45 AM MSTSNOW 2.3Barnum 5 Nnw, WY
Dec 14, 10:48 AM MSTSNOW 1.1Lovell 2.4 Ssw, WY
Dec 14, 10:49 AM MSTSNOW 0.3Lander 0.9 W, WY
Dec 14, 10:51 AM MSTSNOW 1.5Thermopolis 0.2 Ssw, WY
Dec 14, 10:52 AM MSTSNOW 0.4Kaycee 17 E, WY
Dec 14, 10:52 AM MSTSNOW 0.7Buffalo 7.3 Ne, WY
Dec 14, 10:53 AM MSTSNOW 2Kaycee 17 Nnw, WY
Dec 14, 10:55 AM MSTSNOW 0.6Casper 2.7 Nne, WY
Dec 14, 10:55 AM MSTSNOW 1.6Casper 4.4 Wsw, WY
Dec 14, 10:56 AM MSTSNOW 1.4Casper 1.1 Wsw, WY
Dec 14, 10:56 AM MSTSNOW 1.6Casper 4.3 Wsw, WY
Dec 14, 10:57 AM MSTSNOW 0.8Powell 4.2 Sw, WY
Dec 14, 10:57 AM MSTSNOW 1Casper 2.1 Ene, WY
Dec 14, 10:57 AM MSTSNOW 1Cody 2.4 Wsw, WY
Dec 14, 10:58 AM MSTSNOW 0.5Powell 0.9 W, WY
Dec 14, 10:58 AM MSTSNOW 0.5Powell 3.9 Ene, WY
Dec 14, 10:58 AM MSTSNOW 2Cody 0.6 Ese, WY
Dec 14, 10:59 AM MSTSNOW 1.5Cody 5.0 Ese, WY
Dec 14, 11:01 AM MSTSNOW 2Ten Sleep 4.8 Nnw, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KRIW 140444
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
944 PM MST SAT DEC 13 2008

...DANGEROUS WIND CHILLS TONIGHT THROUGH SUNDAY MORNING...

.A VERY COLD ARCTIC AIRMASS WILL CONTINUE TO SETTLE INTO CENTRAL
WYOMING OVERNIGHT WITH TEMPERATURES PLUNGING WELL BELOW ZERO.
THESE TEMPERATURES COMBINED WITH NORTH WIND AT 15 TO 30 MPH WILL
CAUSE DANGEROUS WIND CHILL READINGS FROM 30 TO 50 BELOW ZERO.  

WYZ010-141245-
/O.CAN.KRIW.BZ.W.0003.000000T0000Z-081214T0900Z/
/O.NEW.KRIW.WC.W.0001.081214T0444Z-081214T1800Z/
NORTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...BUFFALO
944 PM MST SAT DEC 13 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY. THE BLIZZARD
WARNING HAS BEEN CANCELLED. 

NORTH WIND AT 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL GRADUALLY
DIMINISH OVERNIGHT THROUGH SUNDAY MORNING BUT TEMPERATURES WILL
CONTINUE TO PLUMMET TO FROM 10 TO 15 BELOW ZERO BY EARLY SUNDAY
MORNING. DANGEROUS WIND CHILL TEMPERATURES NEAR 40 BELOW ZERO
WILL HOLD NEARLY STEADY OVERNIGHT. THESE EXTREME WIND CHILL
TEMPERATURES WILL RESULT IN FROSTBITE TO ANY EXPOSED SKIN WITHIN
10 MINUTES. 

SNOW IS EXPECTED TO REMAIN LIGHT FOR THE REST OF THE NIGHT AND
VISIBILITY HAD IMPROVED ACROSS THE AREA THEREFORE THE BLIZZARD
WARNING IS NO LONGER IN EFFECT. 

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ020-141245-
/O.CAN.KRIW.WS.W.0013.000000T0000Z-081214T1200Z/
/O.NEW.KRIW.WC.W.0001.081214T0444Z-081214T1800Z/
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITY OF...CASPER
944 PM MST SAT DEC 13 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY. THE WINTER
STORM WARNING HAS BEEN CANCELLED. 

NORTH WIND AT 15 TO 30 MPH WILL GRADUALLY DIMINISH OVERNIGHT
THROUGH SUNDAY MORNING BUT TEMPERATURES WILL CONTINUE TO PLUMMET
TO NEAR 10 BELOW ZERO BY EARLY SUNDAY MORNING. DANGEROUS WIND
CHILL TEMPERATURES OF 30 TO 40 BELOW ZERO WILL HOLD NEARLY STEADY
OVERNIGHT. THESE EXTREME WIND CHILL TEMPERATURES WILL RESULT IN
FROSTBITE TO ANY EXPOSED SKIN WITHIN 10 MINUTES.

SNOW IS EXPECTED TO REMAIN LIGHT FOR THE REST OF THE NIGHT WITH
ONLY 1 TO 3 INCHES OF LIGHT FLUFFY ACCUMULATION THEREFORE THE
WINTER STORM WARNING IS NO LONGER IN EFFECT.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ008-009-141245-
/O.CAN.KRIW.WS.W.0013.000000T0000Z-081214T1200Z/
/O.NEW.KRIW.WC.W.0001.081214T0444Z-081214T1800Z/
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
944 PM MST SAT DEC 13 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY. THE WINTER
STORM WARNING HAS BEEN CANCELLED. 

TEMPERATURES WILL CONTINUE TO PLUNGE TO NEAR 20 BELOW ZERO ACROSS
THE BIG HORN RANGE OVERNIGHT. THESE TEMPERATURES COMBINED WITH
NORTH WIND AT 10 TO 25 MPH WILL RESULT IN WIND CHILL READINGS FROM
40 TO 50 BELOW ZERO THROUGH SUNDAY MORNING.  THESE EXTREME WIND CHILL 
TEMPERATURES WILL RESULT IN FROSTBITE TO ANY EXPOSED SKIN WITHIN
10 MINUTES.

SNOW HAD TAPERED OFF THIS EVENING WITH ONLY 1 TO 3 INCHES OF
LIGHT FLUFFY SNOW EXPECTED OVERNIGHT. THEREFORE THE WINTER STORM
WARNING HAS BEEN CANCELLED. 

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ004-141245-
/O.CAN.KRIW.WS.W.0013.000000T0000Z-081214T0900Z/
/O.NEW.KRIW.WC.W.0001.081214T0444Z-081214T1800Z/
NORTH BIG HORN BASIN-
INCLUDING THE CITIES OF...POWELL...LOVELL...GREYBULL...BASIN
944 PM MST SAT DEC 13 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY. THE WINTER
STORM WARNING HAS BEEN CANCELLED. 

NORTH WIND AT 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL GRADUALLY
DIMINISH OVERNIGHT THROUGH SUNDAY MORNING BUT TEMPERATURES WILL
CONTINUE TO PLUMMET TO FROM 10 TO 15 BELOW ZERO BY EARLY SUNDAY
MORNING. DANGEROUS WIND CHILL TEMPERATURES FROM 30 TO 40 BELOW
ZERO WILL HOLD NEARLY STEADY OVERNIGHT. THESE EXTREME WIND CHILL
TEMPERATURES WILL RESULT IN FROSTBITE TO ANY EXPOSED SKIN WITHIN
10 MINUTES.

SNOW IS EXPECTED TO REMAIN LIGHT FOR THE REST OF THE NIGHT WITH AN
INCH OR LESS OF ADDITIONAL ACCUMULATION...THEREFORE THE WINTER
STORM WARNING IS NO LONGER IN EFFECT.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ011-141245-
/O.CAN.KRIW.WS.W.0013.000000T0000Z-081214T1200Z/
/O.NEW.KRIW.WC.W.0001.081214T0444Z-081214T1800Z/
SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITY OF...KAYCEE
944 PM MST SAT DEC 13 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY. THE WINTER
STORM WARNING HAS BEEN CANCELLED. 

NORTH WIND AT 15 TO 30 MPH WILL GRADUALLY DIMINISH OVERNIGHT
THROUGH SUNDAY MORNING BUT TEMPERATURES WILL CONTINUE TO PLUMMET
TO NEAR 10 BELOW ZERO BY EARLY SUNDAY MORNING. DANGEROUS WIND
CHILL TEMPERATURES OF 30 TO 40 BELOW ZERO WILL HOLD NEARLY STEADY
OVERNIGHT. THESE EXTREME WIND CHILL TEMPERATURES WILL RESULT IN
FROSTBITE TO ANY EXPOSED SKIN WITHIN 10 MINUTES.

SNOW IS EXPECTED TO REMAIN LIGHT FOR THE REST OF THE NIGHT WITH
ONLY AN INCH OR LESS OF LIGHT FLUFFY ACCUMULATION THEREFORE THE
WINTER STORM WARNING IS NO LONGER IN EFFECT.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ002-141245-
/O.CAN.KRIW.WS.W.0013.000000T0000Z-081214T0600Z/
/O.NEW.KRIW.WC.W.0001.081214T0444Z-081214T1800Z/
ABSAROKA MOUNTAINS-
944 PM MST SAT DEC 13 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY. THE WINTER
STORM WARNING HAS BEEN CANCELLED. 

TEMPERATURES WILL CONTINUE TO PLUNGE TO NEAR 20 BELOW ZERO ACROSS
THE ABSAROKA RANGE OVERNIGHT. THESE TEMPERATURES COMBINED WITH
NORTH TO EAST WIND AT 10 TO 25 MPH WILL RESULT IN WIND CHILL
READINGS FROM 40 TO 50 BELOW ZERO THROUGH SUNDAY MORNING. THESE
EXTREME WIND CHILL TEMPERATURES WILL RESULT IN FROSTBITE TO ANY
EXPOSED SKIN WITHIN 10 MINUTES.

SNOW HAD TAPERED OFF THIS EVENING WITH ONLY 1 TO 3 INCHES OF
LIGHT FLUFFY SNOW EXPECTED OVERNIGHT. THEREFORE THE WINTER STORM
WARNING HAS BEEN CANCELLED. 

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ022-140545-
/O.CAN.KRIW.WS.W.0013.000000T0000Z-081214T1200Z/
CASPER MOUNTAIN-
944 PM MST SAT DEC 13 2008

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW IS EXPECTED TO REMAIN LIGHT FOR THE REST OF THE NIGHT WITH
ONLY 1 TO 3 INCHES OF LIGHT FLUFFY ACCUMULATION THEREFORE THE
WINTER STORM WARNING IS NO LONGER IN EFFECT.


$$

WYZ015-140545-
/O.CAN.KRIW.WS.W.0013.000000T0000Z-081214T0600Z/
WIND RIVER MOUNTAINS EAST-
944 PM MST SAT DEC 13 2008

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW IS EXPECTED TO REMAIN LIGHT FOR THE REST OF THE NIGHT WITH
ONLY 1 TO 3 INCHES OF LIGHT FLUFFY ACCUMULATION THEREFORE THE
WINTER STORM WARNING IS NO LONGER IN EFFECT.

$$

WYZ003-141245-
/O.CAN.KRIW.WW.Y.0009.000000T0000Z-081214T0900Z/
/O.NEW.KRIW.WC.W.0001.081214T0444Z-081214T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
944 PM MST SAT DEC 13 2008

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST SUNDAY. THE WINTER
WEATHER ADVISORY HAS BEEN CANCELLED. 

NORTH WIND AT 15 TO 30 MPH WITH GUSTS TO 40 MPH WILL GRADUALLY
DIMINISH OVERNIGHT THROUGH SUNDAY MORNING BUT TEMPERATURES WILL
CONTINUE TO PLUMMET TO FROM 10 TO 15 BELOW ZERO BY EARLY SUNDAY
MORNING. DANGEROUS WIND CHILL TEMPERATURES FROM 30 TO 40 BELOW
ZERO WILL HOLD NEARLY STEADY OVERNIGHT. THESE EXTREME WIND CHILL
TEMPERATURES WILL RESULT IN FROSTBITE TO ANY EXPOSED SKIN WITHIN
10 MINUTES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ005>007-018-019-029-030-140545-
/O.CAN.KRIW.WW.Y.0009.000000T0000Z-081214T1200Z/
SOUTHWEST BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
OWL CREEK AND BRIDGER MOUNTAINS-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-FLAMING GORGE-
EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...THERMOPOLIS...WORLAND...LANDER...
JEFFREY CITY...WAMSUTTER
944 PM MST SAT DEC 13 2008

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

OCCASIONAL SNOWFALL WILL PRODUCE ONLY AN INCH OR LESS OF
ADDITIONAL ACCUMULATION OF LIGHT FLUFFY SNOWFALL OVERNIGHT.
THEREFORE THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

$$

AEM
2 follow-up statements
000 
WWUS45 KRIW 140847
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
147 AM MST SUN DEC 14 2008

...DANGEROUS WIND CHILLS THROUGH SUNDAY MORNING...

.A VERY COLD ARCTIC AIRMASS WILL CONTINUE TO SETTLE INTO CENTRAL
WYOMING THIS MORNING WITH TEMPERATURES PLUNGING WELL BELOW ZERO.
THESE TEMPERATURES COMBINED WITH NORTH WIND AT 10 TO 25 MPH WILL
CAUSE DANGEROUS WIND CHILL READINGS FROM 30 TO 50 BELOW ZERO.

WYZ003-004-141800-
/O.CON.KRIW.WC.W.0001.000000T0000Z-081214T1800Z/
CODY FOOTHILLS-NORTH BIG HORN BASIN-
INCLUDING THE CITIES OF...CODY...MEETEETSE...POWELL...LOVELL...
GREYBULL...BASIN
147 AM MST SUN DEC 14 2008

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

NORTH WIND AT 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL GRADUALLY
DIMINISH EARLY THIS MORNING BUT TEMPERATURES WILL CONTINUE TO
PLUMMET TO FROM 10 TO 15 BELOW ZERO BY SUNRISE. DANGEROUS
WIND CHILL TEMPERATURES FROM 30 TO 40 BELOW ZERO ARE EXPECTED
THROUGH THE MORNING. THESE EXTREME WIND CHILL TEMPERATURES WILL
RESULT IN FROSTBITE TO ANY EXPOSED SKIN WITHIN 10 MINUTES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ008-009-141800-
/O.CON.KRIW.WC.W.0001.000000T0000Z-081214T1800Z/
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
147 AM MST SUN DEC 14 2008

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

TEMPERATURES WILL CONTINUE TO PLUNGE TO NEAR 20 BELOW ZERO ACROSS
THE BIG HORN RANGE THIS MORNING. THESE TEMPERATURES COMBINED WITH
NORTH WIND AT 10 TO 20 MPH WILL RESULT IN WIND CHILL READINGS FROM
40 TO 50 BELOW ZERO THROUGH THE MORNING. THESE EXTREME WIND CHILL
TEMPERATURES WILL RESULT IN FROSTBITE TO ANY EXPOSED SKIN WITHIN
10 MINUTES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ010-011-141800-
/O.CON.KRIW.WC.W.0001.000000T0000Z-081214T1800Z/
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE
147 AM MST SUN DEC 14 2008

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

NORTH WIND AT 10 TO 20 MPH WILL GRADUALLY DIMINISH EARLY THIS
MORNING BUT TEMPERATURES WILL CONTINUE TO PLUMMET TO NEAR 10 BELOW
ZERO BY SUNRISE. DANGEROUS WIND CHILL TEMPERATURES OF 30 TO 40 BELOW
ZERO WILL HOLD NEARLY STEADY THIS MORNING. THESE EXTREME WIND CHILL
TEMPERATURES WILL RESULT IN FROSTBITE TO ANY EXPOSED SKIN WITHIN
10 MINUTES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ020-141800-
/O.CON.KRIW.WC.W.0001.000000T0000Z-081214T1800Z/
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITY OF...CASPER
147 AM MST SUN DEC 14 2008

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

NORTH WIND AT 15 TO 25 MPH WILL GRADUALLY DIMINISH EARLY THIS MORNING
BUT TEMPERATURES WILL CONTINUE TO PLUMMET TO NEAR 10 BELOW ZERO BY
SUNRISE. DANGEROUS WIND CHILL TEMPERATURES OF 30 TO
40 BELOW ZERO WILL HOLD NEARLY STEADY THIS MORNING. THESE EXTREME
WIND CHILL TEMPERATURES WILL RESULT IN FROSTBITE TO ANY EXPOSED
SKIN WITHIN 10 MINUTES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

WYZ002-141800-
/O.CON.KRIW.WC.W.0001.000000T0000Z-081214T1800Z/
ABSAROKA MOUNTAINS-
147 AM MST SUN DEC 14 2008

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

TEMPERATURES WILL CONTINUE TO PLUNGE TO NEAR 20 BELOW ZERO ACROSS
THE ABSAROKA RANGE EARLY THIS MORNING. THESE TEMPERATURES COMBINED WITH
NORTH TO EAST WIND AT 10 TO 20 MPH WILL RESULT IN WIND CHILL
READINGS FROM 40 TO 50 BELOW ZERO THROUGH THIS MORNING. THESE
EXTREME WIND CHILL TEMPERATURES WILL RESULT IN FROSTBITE TO ANY
EXPOSED SKIN WITHIN 10 MINUTES.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$
000 
WWUS45 KRIW 141815
WSWRIW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1115 AM MST SUN DEC 14 2008


WYZ002>004-008>011-020-141915-
/O.EXP.KRIW.WC.W.0001.000000T0000Z-081214T1800Z/
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
NATRONA COUNTY LOWER ELEVATIONS-
INCLUDING THE CITIES OF...CODY...MEETEETSE...POWELL...LOVELL...
GREYBULL...BASIN...BUFFALO...KAYCEE...CASPER
1115 AM MST SUN DEC 14 2008

...WIND CHILL WARNING HAS EXPIRED...

THE WIND CHILL WARNING IS NO LONGER IN EFFECT. 

WIND SPEEDS HAVE DECREASED TO BELOW 10 MPH ACROSS MUCH OF CENTRAL
WYOMING. WIND CHILL VALUES WILL STILL BE VERY COLD HOWEVER...IN THE
MINUS 20 TO MINUS 25 RANGE...THROUGH THE AFTERNOON IN JOHNSON
COUNTY...WHERE 10 TO 15 MPH WIND SPEEDS WILL CONTINUE. WIND CHILL 
VALUES OF MINUS 30 OR LOWER ARE NOT EXPECTED ACROSS CENTRAL
WYOMING THIS AFTERNOON. THEREFORE...THE WIND CHILL WARNING HAS
BEEN ALLOWED TO EXPIRE.

$$

SMITH

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this wind chill warning went out at Dec 13, 7:18 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 13, 7:18 PM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
718 PM MST SAT DEC 13 2008

.UPDATE...DROPPED HILITES WEST OF THE DIVIDE WITH MINOR
ACCUMULATIONS THROUGH THE AFTERNOON AND AREA RADARS/OBSERVATIONS
SHOWING JUST LOCAL POCKETS OF LIGHT SNOW OVER AREA AND IMMEDIATELY UPSTREAM.

&&

.PREV DISCUSSION... /ISSUED 521 PM MST SAT DEC 13 2008/

UPDATE...
UPGRADED SOUTHEAST JOHNSON AND NATRONA COUNTY TO WINTER STORM
WARNING FROM WINTER WEATHER ADVISORIES DUE TO WIND...BLOWING AND
DRIFTING SNOW AND WIND CHILLS 20 TO 30 BELOW ZERO. RADAR SHOWS
BANDS OF MODERATE TO HEAVY SNOW MOVING FROM EASTERN FREMONT COUNTY
INTO NORTHERN NATRONA AND SOUTHERN JOHNSON COUNTY WHICH WILL
RESULT IN SNOWFALL RATES OF 1IN/HR OVER THIS AREA THROUGH THE
EARLY PART OF THE EVENING.

PREV DISCUSSION... /ISSUED 349 PM MST SAT DEC 13 2008/

SHORT TERM...TONIGHT THROUGH TUESDAY

POTENT AND COMPACT TROUGH IS MOVING EASTWARD INTO NORTHWEST WY AT
2130Z. LARGE PLUME OF PAC MOISTURE EVIDENT ON SATELLITE IMAGERY IN
THE EXPANSIVE BAROCLINIC LEAF ACROSS NORTHERN WY AND ALL OF MT AT
THIS TIME. AREAS OF VORTICITY MOVING THROUGH THE BASE OF THE
LARGE-SCALE TROUGH ARE EMBEDDED IN THE SOUTHWEST FLOW ALOFT ACROSS
WY. TROUGH AXIS WILL MOVE EAST OF WESTERN WY BY 06Z SUNDAY...AND
HEAVIER SNOW WILL DIMINISH TO LIGHT SNOW SHOWERS ACROSS THE WESTERN
PORTION OF THE STATE. WINTER STORM WARNINGS FOR WESTERN WY CURRENTLY
RUN THROUGH 06Z. POWERFUL ARCTIC COLD FRONT HAS ALREADY MOVED INTO
NORTHERN NATRONA COUNTY AND SOUTHERN HOT SPRINGS COUNTY AT 22Z...AND
THE GFS AND NAM PLACE THE COLD FRONT JUST NORTH OF THE WY/CO WY/UT
BORDER BY 06Z. STRONG CONVERGENCE ALONG THE ARCTIC FRONT COMBINED
WITH A GOOD AMOUNT OF LOW LEVEL MOISTURE NEAR THE FRONT AND
OVERRUNNING MOISTURE IN SOUTHWEST FLOW ALOFT WILL PRODUCE LIGHT TO
MODERATE SNOW EAST OF THE DIVIDE. HAVE ISSUED WINTER WEATHER
ADVISORIES FOR ALL AREAS EAST OF THE DIVIDE FOR TONIGHT...EXCEPT FOR
THE WIND RIVER BASIN WHERE SNOWFALL AMOUNTS WILL BE LIMITED TO 1 TO
3 INCHES TONIGHT DUE TO THE SHADOW EFFECT FROM THE OWL CREEK AND
BRIDGER MOUNTAINS. STRONG H7 TEMPERATURES WILL FALL RAPIDLY BEHIND
THE ARCTIC FRONT TONIGHT AND WILL RANGE FROM MINUS 16 C IN SW WY TO
MINUS 26 C IN NE WY BY 12Z SUNDAY. LOWS SUNDAY MORNING WILL BE IN
THE SINGLE DIGITS ABOVE ZERO ACROSS SOUTHERN WY AND IN THE TEENS
BELOW ZERO IN PORTIONS OF NORTHERN WY...ESPECIALLY IN THE HIGHER
ELEVATIONS. TROUGH AXIS WILL CROSS CENTRAL AND EASTERN WY SUNDAY.
NAM AND GFS INDICATING PLENTIFUL LOW LEVEL MOISTURE BEHIND THE
TROUGH PASSAGE SUNDAY WITH BEST INSTABILITY...LIFTED INDICES BETWEEN
1 C AND 3 C. INCLUDED SLIGHT CHANCE OF SNOW SHOWERS EAST OF THE
DIVIDE SUNDAY WITH SCATTERED TO NUMEROUS SNOW SHOWERS WEST OF THE
DIVIDE.

ANOTHER STRONG UPPER LOW WILL MOVE SOUTHWARD ALONG THE WEST COAST
FROM THE PAC NW TO CENTRAL CA MONDAY AND TUESDAY. ZONAL FLOW WITH
PACKETS OF PAC MOISTURE WILL BRING PERIODS OF LIGHT SNOW TO THE
WESTERN MOUNTAINS MONDAY THROUGH TUESDAY WITH LIGHT SNOW
ACCUMULATIONS EXPECTED. IT WILL BE MAINLY DRY EAST OF THE DIVIDE
MONDAY AND TUESDAY...HOWEVER LIGHT SNOW COULD SPREAD ACROSS
SWEETWATER COUNTY MONDAY WITH A STRONGER VORTICITY MAXIMUM PROGGED
TO MOVE ACROSS SOUTHERN WY. THE MAIN WEATHER FEATURE MONDAY AND
TUESDAY WILL BE THE ARCTIC AIRMASS WHICH WILL RECEDE ONLY SLIGHTLY
TO THE NORTHEAST MONDAY AND TUESDAY. HIGHS MONDAY AND TUESDAY
ACROSS ALL OF WY WILL BE 20 TO 25 F BELOW NORMAL.

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY

EXTENDED MODELS HAVE THEIR PROBLEMS WITH AMOUNT OF PRECIPITATION
AND COLD AIR OVER THE AREA TUESDAY THROUGH FRIDAY. IGNORED MUCH OF
THE BIAS CORRECTED FORECAST GUIDANCE AS PAST WARMER TEMPERATURES
LIKELY WARMING UP BIAS CORRECTED DATA TOO MUCH. OVERALL COMPLEX
LONG WAVE TROUGH DEEPENS OVER THE WESTERN U.S. WITH SERIES OF
NORTHERN PUSHES FOLLOWED BY SOUTHWEST FLOW AS LOWS CUT OFF OVER
EASTERN PACIFIC OFF SOUTHERN CAL. THEN RETURN OF NORTHERLY
TROUGHS. FLOW OSCILLATES FROM NORTHERLY TO SOUTHWEST THROUGH THE
PERIOD MAKING FORECAST VERY DIFFICULT AND PRODUCES VERY LOW
CONFIDENCE IN THE FORECAST. BIG CHALLENGE KEEPING TEMPERATURES
MATCHED UP WITH THE SURROUNDING FORECASTS WITH OFFICES TO THE WEST
AND SOUTH ON THE WARM SIDE AND THOSE TO THE NORTH AND EAST ON THE
COLD SIDE WITH WESTERN AND CENTRAL WYOMING IN BETWEEN. LOW
CONFIDENCE SCATTERED POPS MAINLY IN THE WESTERN AND NORTHERN
MOUNTAINS BUT THERE IS A THREAT OF PRECIPITATION EACH DAY
DEPENDING ON TIMING AND ORIENTATION OF THE FLOW ALOFT. IN THE LONG
RUN...THE PRECIPITATION AND COLD AIR IN THE SHORT TERM MAY HAVE A
SIGNIFICANT IMPACT ON THE TEMPERATURES IN THE VALLEYS AND BASINS
IN THE EXTENDED.

AVIATION...

A PACIFIC TROUGH CONTINUES TO SLIDE EAST THROUGH THE FORECAST
AREA...SPREADING SNOW SHOWERS ACROSS PORTIONS OF THE STATE. A
SECONDARY ARCTIC FRONT ALSO CONTINUES TO SLIDE SOUTH THROUGH THE
STATE...BRINGING WITH IT STRONG NORTHERLY WINDS. THESE STRONG WINDS
WILL CONTINUE THIS EVENING. SNOW SHOWERS WILL CAUSE OBSCURED
MOUNTAINS...AND WILL CAUSE PERIODS OF IFR TO LIFR CONDITIONS AT AREA
AIRPORTS. OUTSIDE OF THESE THE STRONGER SNOW BANDS...WIDESPREAD MVFR
CONDITIONS WILL BE FOUND. THE TROUGH WILL SLIDE INTO THE EASTERN
WYOMING SUNDAY AFTERNOON...WEAKENING SHOWER ACTIVITY WEST OF THE
DIVIDE AND OVER THE LOWER ELEVATIONS OF THE FORECAST AREA.

FIRE WEATHER...

HEAVY SNOWFALL ACROSS WESTERN WYOMING IS EXPECTED TO DIMINISH AROUND
MIDNIGHT...BUT LIGHT SNOW SHOWERS WILL CONTINUE ACROSS WESTERN WY
INTO EARLY SUNDAY MORNING. AN ARCTIC COLD FRONT WILL MOVE RAPIDLY
SOUTHWARD ACROSS WYOMING THIS EVENING AND BRING LIGHT TO MODERATE
SNOW TO MOST AREAS EAST OF THE DIVIDE. HEAVIER SNOWFALL TONIGHT IS
EXPECTED IN THE BIGHORN MOUNTAINS AND ON CASPER MOUNTAIN. STRONG
NORTH WINDS ALONG AND BEHIND THE ARCTIC FRONT TONIGHT WILL RANGE
FROM 25 TO 40 MPH WITH GUSTS TO AROUND 55 MPH. COLDEST AIRMASS OF
THE LATE FALL SEASON WILL SETTLE ACROSS WYOMING SUNDAY WITH HIGHS IN
THE LOW TEENS IN SOUTHERN WYOMING AND NEAR TO SLIGHTLY BELOW ZERO
ACROSS NORTHERN WYOMING. SNOW SHOWERS WILL DEVELOP SUNDAY. LIGHT
SNOW ACCUMULATIONS ARE EXPECTED EAST OF THE DIVIDE SUNDAY WITH MOST
AREAS RECEIVING LESS THAN ONE INCH OF NEW SNOW. SEVERAL INCHES ARE
POSSIBLE SUNDAY WEST OF THE DIVIDE IN BRIEF...MODERATE SNOW SHOWERS.
MONDAY AND TUESDAY WILL CONTINUE TO BE VERY COLD WITH PERIODS OF
LIGHT SNOW IN THE WESTERN MOUNTAINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SUNDAY FOR WYZ005>007-018-
019-029-030.

WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR WYZ008-009-011-
020-022.

BLIZZARD WARNING UNTIL 2 AM MST SUNDAY FOR WYZ010.

WINTER WEATHER ADVISORY UNTIL 2 AM MST SUNDAY FOR WYZ003.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ002-015.

WINTER STORM WARNING UNTIL 2 AM MST SUNDAY FOR WYZ004.

&&

UPDATE...AEM
SHORT TERM...SMITH
LONG TERM...C.BAKER
AVIATION...BRANHAM
FIRE WEATHER...SMITH
Hazardous weather outlook, Dec 13, 4:02 PM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
402 PM MST SAT DEC 13 2008

WYZ001>020-022>030-141300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
402 PM MST SAT DEC 13 2008

...WINTER STORM WARNINGS...BLIZZARD WARNING...AND WINTER WEATHER
ADVISORIES IN EFFECT FOR MUCH OF WESTERN AND CENTRAL WYOMING
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

A VIGOROUS WINTER STORM SYSTEM WILL BRING SNOWFALL TO MOST OF THE
STATE TONIGHT. THE SNOW WILL BE HEAVY AT TIMES WEST OF THE DIVIDE
THROUGH AROUND MIDNIGHT WITH BLOWING AND DRIFTING SNOW COMMON OVER
MOUNTAIN PASSES. SNOWFALL TOTALS OF 5 TO 10 INCHES WILL FALL IN THE
LOWER ELEVATIONS OF THE WEST WITH 10 TO 20 INCHES IN THE MOUNTAINS.
AN ARCTIC COLD FRONT WILL MOVE SOUTHWARD ACROSS WYOMING THIS
EVENING. STRONG WINDS ALONG AND BEHIND THE COLD FRONT WILL CREATE
HAZARDOUS WHITEOUT CONDITIONS ACROSS MUCH OF CENTRAL WYOMING
TONIGHT. BLIZZARD CONDITIONS WILL CONTINUE THROUGH 2 AM MST SUNDAY
IN JOHNSON COUNTY. WIND CHILL VALUES WILL BE VERY COLD TONIGHT
ACROSS ALL OF WYOMING.

TRAVELERS SHOULD BE PREPARED FOR SLICK ROADWAYS...STRONG WIND GUSTS
AND REDUCED VISIBILITY TONIGHT.  SEE WINTER STORM PRODUCT CYSWSWRIW
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER TEMPERATURES ARE EXPECTED SUNDAY THROUGH FRIDAY.
LIGHT SNOW IS EXPECTED AT TIMES SUNDAY THROUGH TUESDAY. PEOPLE SHOULD
BE AWARE THAT VERY COLD TEMPERATURES TONIGHT AND SUNDAY WILL LINGER
INTO EARLY NEXT WEEK. WIND CHILL VALUES COULD BE IN THE VERY COLD
TO BITTER RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS WESTERN WYOMING NEED TO BE ACTIVATED TODAY FOR
SNOWFALL AMOUNTS AND WIND REPORTS.

TEAM RIVERTON

Nearby

Wind Chill Warnings in Wyoming, 2008Every wind chill warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.